Dynamics of breakup of multiple vortices in Gross-Pitaevskii equations of superfluids

B. L.G. Jonsson, Yu N. Ovchinnikov, I. M. Sigal, F. S.T. Ting

Research output: Journal article publicationJournal articleAcademic researchpeer-review

1 Citation (Scopus)


In this paper we study the Gross-Pitaevskii equation of the theory of superfluidity, i.e., the nonlinear Schrödinger equation of the Ginzburg-Landau type. We investigate the dynamics of the breakup of the double vortex. More specifically, we prove instability of the double vortex, compute the complex eigenvalue responsible for this instability, and derive the dynamical equation of motion of (centers of) single vortices resulting from splitting of the double vortex. We expect that our analysis can be extended to vortices of higher degree and to magnetic and Chern-Simmons vortices.

Original languageEnglish
Article number093505
Pages (from-to)1-17
Number of pages17
JournalJournal of Mathematical Physics
Issue number9
Publication statusPublished - 21 Sep 2011

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Cite this